Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 181, NWS Jacksonville, FL

June 28, 2003Glynn County, Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 28, 2003, 4:24 PM EDT for Glynn County, Wayne County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2003, 4:24 PM EDT (20:24 UTC)
Expired
Jun 28, 2003, 5:00 PM EDT
In force
36 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Glynn County, GA, Wayne County, GA

The radar

The Jacksonville radar (KJAX), 100 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:00 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 28, 2:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SAT JUN 28 2003

CURRENT...SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE AS
AFTERNOON HEATING KICKS IN AND MOISTURE SURGES NORTHWARD FROM THE
TROPICS. EXPECT THIS TREND TO CONTINUE INTO THE OVERNIGHT HOURS AS
VORT MAX ASSOCIATED WITH TROPICAL MOISTURE MOVES NORTH THROUGH THE
CWA.

FORECAST GETS TRICKIER ON SUNDAY AS MODELS BEGIN TO DIVERGE. ETA HAS
RELATIVELY NARROW MOISTURE AXIS WHICH IT MOVES INTO SOUTHERN GEORGIA
FOR SUNDAY WITH SLIGHTLY LESS MOISTURE OVER NORTH FLORIDA. GFS KEEPS
BROAD AREA OF DEEPEST MOISTURE ACROSS ENTIRE CWA. AM WARY OF GFS
HANDLE OF TROPICAL SYSTEM SO AM LEANING TOWARDS ETA. WITH THIS IN
MIND BELIEVE HIGHEST POPS TO BE OVER GEORGIA EARLY WITH SEA BREEZE
CONVECTION SETTING UP IN AFTN ALONG EAST COAST.

BEYOND SUNDAY...FORECAST DEPENDS ON FUTURE EVOLUTION OF TROPICAL
BLOB OVER YUCATAN. ETA TAKES THE SYSTEM SLOWLY TOWARDS TEXAS BY
MONDAY...CANADIAN TAKES STRONGER LOW INTO LOUISIANA SUNDAY NIGHT...
AND NOT TO BE OUTDONE...THE GFS DOES BOTH WITH ONE PIECE OF ENERGY
MOVING INTO LOUISIANA TOMORROW NIGHT AND ANOTHER PIECE INTO TEXAS BY
MONDAY NIGHT. NOGAPS APPEARS TO SUPPORT THE CANADIAN BUT NOT NEARLY
AS STRONG. 12Z UKMET LENDS CREDENCE TO THE ETA. FOR FORECAST...WILL
LEAN TOWARDS SLOWER FURTHER WEST SOLUTION. THIS SHOULD KEEP BULK OF
MOISTURE AND FORCING TO THE WEST LEAVING THE SEABREEZE AS THE MAIN
CONVECTIVE TRIGGER EARLY IN THE WEEK. GENERALLY WEST OR SOUTHWEST
FLOW WILL FAVOR EAST COAST AREAS SO WILL HAVE HIGHEST POPS THERE.
LATER IN THE WEEK REMNANT TROPICAL MOISTURE MAY MOVE BACK INTO AREA
ALONG A FRONTAL BOUNDARY KEEPING CHANCE POPS IN THE FORECAST.

MARINE...TROPICAL SYSTEM SHOULD REMAIN FAR ENOUGH WEST NOT TO HAVE
SIGNIFICANT IMPACT ON COASTAL WATERS. NO HEADLINES PLANNED.

FIRE WX...NO CONCERNS.

FCSTID =   25
AMG   71  86  71  90 /  60  60  20  40
SSI   74  84  75  88 /  60  60  20  40
JAX   72  87  72  90 /  60  60  30  40
SGJ   74  87  75  88 /  50  60  30  40
GNV   71  89  71  91 /  60  50  30  30
OCF   72  90  72  90 /  50  50  30  30

.JAX...
FL...NONE.
GA...NONE.

CAMP/ZAPPE
Hazardous weather outlook, Jun 28, 1:30 PM EDT, 2 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
130 PM EDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
INCREASING MOISTURE ACROSS THE AREA WILL PRODUCE SCATTERED
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND CONTINUING INTO
TONIGHT. WHILE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS... GUSTY WINDS...DANGEROUS LIGHTNING...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...SHOWERS AND
THUNDERSTORMS WILL BE MORE NUMEROUS ON SUNDAY. RAINFALL COULD BECOME
HEAVY AT TIMES ON SUNDAY CAUSING PONDING OF WATER ON ROADWAYS AND
POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. IN
ADDITION...DESPITE THE DRYING TREND EXPERIENCED OVER THE PAST
WEEK...SOME AREA RIVERS REMAIN AT HIGH LEVELS AND MAY APPROACH FLOOD
STAGE WITH ADDITIONAL RAINFALL THIS WEEKEND. PLEASE REFER TO RIVER
STATEMENTS FROM THIS OFFICE FOR THE LATEST INFORMATION THROUGH THE
WEEKEND. CHANCES FOR DAILY SHOWERS AND THUNDERSTORMS WILL BE NEAR OR
ABOVE SEASONAL NORMALS THROUGHOUT THE WEEK. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CAMP

In the hours before

Special weather statement, Jun 28, 2:16 PM EDT, 2 hours 8 minutes before
FLZ024-025-GAZ166-281900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
216 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN SECTIONS
OF NASSAU AND CAMDEN COUNTIES VALID UNTIL 300 PM EDT...

AT 216 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF AMELIA CITY...OR
ABOUT 9 MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING NORTH AT 35
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND AMELIA
CITY...YULEE...ST. MARYS...FERNANDINA BEACH...DUNGENESS...KINGS BAY
BASE...CUMBERLAND ISLAND AND HARRIETTS BLUFF THROUGH 300 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

ZAPPE
Special weather statement, Jun 28, 2:44 PM EDT, 1 hour 40 minutes before
GAZ135-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY
VALID UNTIL 330 PM EDT...

AT 244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF BAXLEY...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BAXLEY AND SURRENCY THROUGH 330 PM EDT. GUSTY WINDS OF 45 TO
55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jun 28, 2:53 PM EDT, 1 hour 31 minutes before
GAZ154-165-166-281930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
253 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN RE-ISSUED FOR EASTERN CAMDEN
COUNTY VALID UNTIL 330 PM EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF KINGS BAY BASE...OR
ABOUT 4 MILES NORTHWEST OF ST. MARYS...MOVING NORTH AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLAND...KINGS
BAY BASE...DUNGENESS...CUMBERLAND ISLAND...HARRIETTS BLUFF...HIGH
POINT...DOVER BLUFF AND JEKYLL ISLAND THROUGH 330 PM EDT. GUSTY WINDS
OF 45 TO 55 MPH...HEAVY DOWNPOURS AND FREQUENT LIGHTNING CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jun 28, 3:10 PM EDT, 1 hour 14 minutes before
FLZ024-GAZ164-281945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CHARLTON
COUNTY VALID UNTIL 345 PM EDT...

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF ST. GEORGE...OR
ABOUT 18 MILES SOUTHWEST OF CALLAHAN...MOVING NORTH AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. GEORGE...
HOMELAND AND FOLKSTON THROUGH 345 PM EDT. GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jun 28, 3:14 PM EDT, 1 hour 10 minutes before
FLZ024-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
314 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU COUNTY
VALID UNTIL 400 PM EDT...

AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF HILLIARD...OR ABOUT
5 MILES NORTH OF CALLAHAN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HILLIARD THROUGH 400 PM
EDT. GUSTY WINDS OF 45 TO 55 MPH...HEAVY DOWNPOURS AND EXCESSIVE
LIGHTNING CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

ZAPPE
Special weather statement, Jun 28, 3:45 PM EDT, 39 minutes before
GAZ153-154-165-166-282030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT SAT JUN 28 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY VALID
UNTIL 430 PM...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOVER BLUFF...OR ABOUT 8 MILES WEST
OF JEKYLL ISLAND...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND DOVER BLUFF...BRUNSWICK...ST. SIMONS...
GLYNN HAVEN...COUNTRY CLUB ESTATES...DOCK JUNCTION...THALMANN AND
LITTLE ST. SIMONS ISLAND THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:12 PM EDTSpecial Marine WarningJAX33 min
Jun 28, 2:34 PM EDTSpecial Marine WarningJAX56 min
Jun 28, 3:00 PM EDTSevere Thunderstorm WarningJAXCamden45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.